Virginia, 2012

Lightning Strike in Virginia, February 11, 2012

February 11, 2012 · NWS AKQ · 1 event in 1 county or zone

Lightning strikes associated with convective snow bands injured two sailors on Norfolk Naval Base.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Lightning strikes associated with convective snow bands injured two sailors on Norfolk Naval Base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 11, 4:05 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Feb 11, 4:05 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 PM EST SAT FEB 11 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL BRING MUCH COLDER AIR AND STRONG WIND GUSTS
TO THE MID ATLANTIC TONIGHT. ARCTIC HIGH PRESSURE BUILDS INTO THE
AREA SUNDAY AND SUNDAY NIGHT BEFORE MOVING OFF THE COAST MONDAY. A
WEAK LOW PRESSURE SYSTEM CROSSES THE REGION TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LATEST RADAR DATA SHOWS AN LINE OF LOCALLY STRONG RAIN AND SNOW
SHOWERS MOVING ACROSS THE LOCAL AREA THIS AFTERNOON...WITH EVEN A
NUMEROUS REPORTS OF THUNDER SNOW. THIS FORCING IS ASSOCIATED WITH A
TROUGH DIGGING ACROSS THE SOUTHERN APPALACHIANS...WHICH HAS
TRIGGERED ENHANCED BRIGHTNESS ON THE GOES AND IR SATELLITE IMAGERY.
THIS CONVECTION SHOULD PROGRESS ACROSS THE AREA LATE THIS AFTERNOON
AND EARLY THIS EVENING...FOLLOWED BY MODERATELY STRONG WIND GUSTS
AND FALLING TEMPERATURES AND DEWPOINTS.

THE POLAR VORTEX...WHICH IS PRESENTLY MOVING OVER OH TOWARD
WV...WILL CONTINUE TO DROP SE OVERNIGHT. AN AREA OF ENHANCED
LOW-LEVEL QG-FORCING WILL PASS ACROSS THE NE COUNTIES ALONG WITH A
BAND OF THETA-E ADVECTION. THIS SHOULD PRODUCE A PERIOD OF LIGHT
STEADY SNOW OVER THE LOWER EASTERN SHORE...WITH SCATTERED SNOW
SHOWERS FROM THE I-95 CORRIDOR THE THE WESTERN SHORE OF THE BAY DOWN
TO THE TIDEWATER AND COASTAL NE NC. BUFKIT TIME-HEIGHT CROSS
SECTIONS INDICATE A MODEST LAYER OF SUPER-SATURATION WITH RESPECT
TO ICE ASSOCIATED WITH THE LOW/MID- LEVEL SYNOPTIC AND MESOSCALE
FORCING AT SBY AND WAL. HENCE THE EASTERN SHORE HAS THE BEST
POTENTIAL TO RECEIVE AROUND AN INCH OF SNOW...WITH A FEW AREAS
CLOSER TO 2 IN TOWARD THE ATLANTIC COAST. ELSEWHERE...ANY
ACCUMULATION WILL LIKELY ONLY BE A COATING TO A FEW TENTHS OF AN
INCH. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE EASTERN
SHORE GIVEN THE POTENTIAL FOR AROUND AN INCH OF SNOW COMBINED WITH
AN EXPECTED STRONG NW WIND OF 20-30MPH...WITH GUSTS TO AROUND
40MPH. IT WILL BEGIN WITH THE FORECAST ISSUANCE...BUT THE MAIN
IMPACT BEGIN DURING THE EVENING HOURS AND CONTINUE THROUGH THE
EARLY OVERNIGHT HOURS.

TEMPERATURES WILL CRASH OVERNIGHT AND FALL TO THE UPPER TEENS W...TO
MID 20S E BY EARLY SUNDAY MORNING. THE COMBINATION OF WIND A FALLING
TEMPERATURES WILL SEND WIND CHILL VALUES INTO THE SINGLE DIGITS AND
TEENS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
THE ARCTIC HIGH PRESSURE SYSTEM STEADILY BUILDS IN SUNDAY AND
SETTLES OVER THE REGION SUNDAY NIGHT. DEEP LAYER NW FLOW WILL
CONTINUE SUNDAY AND A WELL MIXED BOUNDARY LAYER WILL CONTINUE TO
RESULT IN BREEZY CONDITIONS WITH WIND SPEEDS RANGING FROM 15-20MPH
W/20-25 MPH E...WITH GUSTS TO 25-30MPH W AND 30-35MPH E. HIGH
TEMPERATURES SHOULD BE ABOUT 10-15 DEGREES BELOW SEASONAL AVERAGES.
THE SKY SHOULD MAINLY BE MOSTLY CLEAR EARLY BEFORE BECOMING PARTLY
CLOUDY IN THE AFTERNOON WITH A PERIOD OF MOSTLY CLOUDY CONDITIONS
POSSIBLE ACROSS THE EASTERN SHORE DURING THE AFTERNOON.

HIGH PRESSURE BUILDS OVERHEAD SUNDAY NIGHT RESULTING IN A CLEAR AND
CHILLY NIGHT. LOW TEMPERATURES SHOULD MAINLY BE 20-25...BUT UPPER
TEENS ARE POSSIBLE IN EXPOSED RURAL LOCATIONS.

THE HIGH MOVES OFF THE COAST MONDAY AND MONDAY NIGHT. HIGH
TEMPERATURES WILL MODERATE CLOSER TO NORMAL MONDAY...AND SHOULD DROP
OFF QUICKLY AFTER SUNSET AS THE SKY SHOULD BE CLEAR. CLOUDS ARE
EXPECTED TO INCREASE MONDAY NIGHT AS A WEAK LOW PRESSURE SYSTEM
APPROACHES FROM THE WEST. THIS SYSTEM CROSSES THE REGION TUESDAY.
THE AMBIENT AIRMASS SHOULD BE DRY...SO ONLY SLIGHT CHANCE/LOW-END
CHANCE POPS ARE FORECAST AT THIS POINT UNDER A MOSTLY CLOUDY TO
CLOUDY SKY. HIGH TEMPERATURE SHOULD REMAIN NEAR TO SLIGHTLY BELOW
NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A SPLIT FLOW PATTERN WILL PREVAIL NEXT WEEK. FOLLOWED CLOSE TO HPC
BUT CONFIDENCE IN MODEL DETAILS IS LOW. SHORT WAVES WILL MOVE
QUICKLY IN THE FAST WESTERLY FLOW. THE EURO BRINGS A SHORT WAVE AND
ASSOCIATED AREA OF LOW PRESSURE OUT OF THE SOUTHWESTERN STATES
AROUND MID WEEK AND THROUGH THE MID ATLANTIC STATES AND GREAT LAKES
REGION THURSDAY NIGHT AND FRIDAY. HAVE 30 PERCENT CHANCES FOR
SHOWERS OVER THE CWA DURING THAT TIME.

TEMPERATURES SHOULD BE SLIGHTLY ABOVE NORMAL. HIGHS ARE EXPECTED TO
BE IN THE UPPER 40S AND 50S. LOWS ARE FORECAST IN THE 30S WITH A FEW
UPPER 20S ON THE EASTERN SHORE AND OVER THE PIEDMONT.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
AS OF 18Z...A COLD FRONT OVER THE MOUNTAINS WILL PUSH THROUGH THE
TAF SITES BETWEEN 21 AND 23Z AND BRING A DRAMATIC CHANGE TO THE
WEATHER. NW WINDS WILL GUST TO BETWEEN 25 AND 30 KNOTS THIS EVENING
AND CONTINUE GUSTY THROUGH MOST OF SUNDAY. LOW CLOUDS (BASES BELOW
3K FT) SHOULD CLEAR OUT PRIOR TO FRONTAL PASSAGE AS LOW LEVEL WINDS
INCREASE.

PRECIPITATION WISE...A BAND OF PRE-FRONTAL SHOWERS JUST E OF THE
MOUNTAINS SHOULD MOVE THROUGH RIC BETWEEN 20 AND 22Z. THESE COULD
MIX WITH OR CHANGE OVER TO SNOW BEFORE ENDING. A FEW FLURRIES OR
BRIEF SNOW SHOWERS ARE POSSIBLE AT RIC THIS EVENING BUT DID NOT
MENTION IN THE TAF. A BETTER CHANCE FOR SNOW EXISTS AT SBY ORF AND
PHF AND INCLUDED 7 MILES LIGHT SNOW DURING MUCH OF THE OVERNIGHT.
SHORT PERIODS OF MVFR/IFR IN SNOW IS POSSIBLE...ESPECIALLY AT SBY
BUT CONFIDENCE IN THE TIMING AND OCCURRENCE OF THIS IS NOT HIGH
ENOUGH TO INCLUDE IN THE CURRENT TAF ISSUANCE. MINOR SNOW
ACCUMULATIONS ARE PSBL...MAINLY AT SBY.

OUTLOOK...WINDS DIMINISH SUNDAY NIGHT AND VFR WILL CONTINUE THROUGH
MOST OF THE UPCOMING WEEK. THERE ARE LOW CHANCES FOR PCPN ON
TUESDAY.

&&

.MARINE...
A COLD FRONT WILL CROSS THE WATERS LATE THIS AFTERNOON/EVENING...
WITH STRONG HIGH PRESSURE BUILDING IN FROM THE WEST FOLLOWING THE
FROPA LATE TONIGHT. THE COMBINATION OF A STRONG LOW PRESSURE AREA
OFF THE COAST AND HIGH PRESSURE BUILDING IN FROM THE WEST WILL
PRODUCE STRONG NW WINDS IN ASSOCIATION WITH A TIGHT PRESSURE
GRADIENT AND STRONG CAA TONIGHT INTO SUNDAY. CURRENTLY HAVE GALE
WARNINGS IN EFFECT THRU MID-MORNING SUN FOR THE CHESAPEAKE
BAY/CURRITUCK SOUND...AND THRU 4PM SUN AFTN OVER THE COASTAL WATERS.
WAVES WILL BE 4-5 FT OVER THE BAY WHILE SEAS WILL REACH 5-8 FT OVER
ALL COASTAL ZONES.

WINDS/WAVES/SEAS WILL GRADUALLY DIMINISH/SUBSIDE LATE SUNDAY INTO SUNDAY
NIGHT AS HIGH PRES BUILDS CLOSER TO THE REGION. SUB-SCA CONDITIONS
ARE EXPECTED MONDAY THROUGH THE MIDDLE OF NEXT WEEK.

&&

.EQUIPMENT...
THE NWS WAKEFIELD RADAR...KAKQ...WILL UNDERGO AN UPGRADE TO DUAL
POLARIZATION TECHNOLOGY THROUGH THURSDAY FEBRUARY 16TH. RADAR
DATA WILL BE UNAVAILABLE DURING THIS TIME.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR MDZ021>025.
NC...NONE.
VA...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR VAZ099-100.
MARINE...GALE WARNING UNTIL 10 AM EST SUNDAY FOR ANZ630>634.
     GALE WARNING UNTIL 4 PM EST SUNDAY FOR ANZ650-652-654-656-658.

&&

SYNOPSIS...LKB/AJZ
NEAR TERM...AJZ
SHORT TERM...AJZ
LONG TERM...LSA
AVIATION...LSA
MARINE...JDM
EQUIPMENT...AKQ
Hazardous weather outlook, Feb 11, 4:16 PM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
416 PM EST SAT FEB 11 2012

NCZ012>016-030>032-VAZ048-049-060>063-065>071-079>083-087>090-092-
093-096-122130-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-
HENRICO-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-
SUFFOLK-
416 PM EST SAT FEB 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.
MUCH COLDER AIR WILL ARRIVE BY THIS EVENING. A PERIOD OF LIGHT
SNOW IS POSSIBLE ALONG THE NORTHERN AND CENTRAL PORTION OF THE
I-95 CORRIDOR LATER THIS EVENING WITH LITTLE TO NO ACCUMULATION.
IN ADDITION...WINDS ARE EXPECTED TO GUST UP TO 35 TO 45 MPH THIS
EVENING AND OVERNIGHT. THIS WILL PRODUCE WIND CHILLS AS LOW AS THE
SINGLE DIGITS AND LOW TEENS SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-122130-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
416 PM EST SAT FEB 11 2012

...GALE WARNING IN EFFECT UNTIL 4 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-122130-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
416 PM EST SAT FEB 11 2012

...GALE WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ099-100-122130-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
416 PM EST SAT FEB 11 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ064-072>078-084>086-122130-
CAROLINE-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-
416 PM EST SAT FEB 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE
NORTHERN NECK OF VIRGINIA.

.DAY ONE...TONIGHT.
MUCH COLDER AIR WILL ARRIVE BY THIS EVENING. A PERIOD OF LIGHT
SNOW IS EXPECTED LATER THIS EVENING WITH A LIGHT ACCUMULATION
POSSIBLE...MAINLY ON ELEVATED AND NON-PAVED SURFACES. IN
ADDITION...WINDS ARE EXPECTED TO GUST UP TO 35 TO 45 MPH THIS
EVENING AND OVERNIGHT. THIS WILL PRODUCE WIND CHILLS IN THE SINGLE
DIGITS AND LOW TEENS BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ017-102-VAZ091-094-095-097-098-122130-
INLAND CURRITUCK-OUTER BANKS CURRITUCK-YORK-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
416 PM EST SAT FEB 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.
MUCH COLDER AIR WILL ARRIVE BY THIS EVENING. A PERIOD OF LIGHT
SNOW IS EXPECTED LATER THIS EVENING WITH A LIGHT ACCUMULATION
POSSIBLE...MAINLY ON ELEVATED AND NON-PAVED SURFACES. IN
ADDITION...WINDS ARE EXPECTED TO GUST UP TO 35 TO 45 MPH THIS
EVENING AND OVERNIGHT. THIS WILL PRODUCE WIND CHILLS AS LOW AS 10
TO 15 DEGREES SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 11, 4:54 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
454 PM EST SAT FEB 11 2012

MDZ021-023-112245-
DORCHESTER MD-SOMERSET MD-
454 PM EST SAT FEB 11 2012

...SNOW SHOWERS AND SQUALLS MOVING INTO THE LOWER MARYLAND EASTERN
SHORE...

AT 453 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SNOW SHOWERS AND SQUALLS AHEAD OF THE ARCTIC COLD FRONT FROM
17 MILES NORTH OF CAMBRIDGE TO 17 MILES WEST OF BLOODSWORTH
ISLAND...OR FROM EASTON TO 6 MILES SOUTHEAST OF LEXINGTON
PARK...MOVING EAST AT 20 MPH. THE SNOW SHOWERS WILL BE NEAR...
  CHURCH CREEK AROUND 515 PM EST...
  CAMBRIDGE AROUND 530 PM EST...
  SECRETARY AROUND 545 PM EST...

EXPECT WIND GUSTS UP TO 40 MPH AND A BURST OF HEAVY WET SNOW.
TEMPERATURES WILL FALL TO NEAR FREEZING. SNOWFALL ACCUMULATIONS UP
TO ONE HALF INCH ARE POSSIBLE OVER THE NEXT HOUR.

LAT...LON 3871 7583 3823 7598 3831 7604 3818 7601
      3821 7597 3801 7604 3814 7607 3811 7610
      3822 7604 3832 7627 3849 7635 3853 7625
      3857 7632 3863 7630 3858 7603 3871 7584

44
Special weather statement, Feb 11, 5:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
522 PM EST SAT FEB 11 2012

NCZ014>017-030>032-VAZ093>098-112300-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-GATES NC-ISLE OF WIGHT
VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-PASQUOTANK
NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
522 PM EST SAT FEB 11 2012

...SNOW SHOWERS AND SQUALLS APPROACHING SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA...

AT 518 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SNOW SHOWERS AND SQUALLS AHEAD OF THE ARCTIC COLD FRONT
FROM RESCUE TO CAPE COLONY...OR FROM 7 MILES SOUTH OF BEACONSDALE TO
EDENTON...MOVING EAST AT 20 MPH. THE SNOW SHOWERS WILL BE NEAR...
  YEOPIM STATION AROUND 525 PM EST...
  SMITHTOWN AROUND 530 PM EST...
  WINFALL AROUND 535 PM EST...
  SNUG HARBOR AROUND 540 PM EST...
  MORGANS CORNER AROUND 545 PM EST...
  WOODVILLE AROUND 550 PM EST...

EXPECT WIND GUSTS UP TO 40 MPH AND A BURST OF HEAVY WET SNOW.
TEMPERATURES WILL FALL INTO THE 30S. A WHITENING OF THE GROUND IS
POSSIBLE OVER THE NEXT HOUR.

LAT...LON 3702 7658 3696 7636 3695 7637 3694 7599
      3647 7592 3647 7593 3655 7602 3650 7603
      3642 7592 3616 7591 3629 7618 3620 7607
      3616 7605 3609 7621 3613 7634 3610 7629
      3600 7652 3604 7662 3593 7670

44
Special weather statement, Feb 11, 5:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
533 PM EST SAT FEB 11 2012

MDZ021>024-VAZ099-112315-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-SOMERSET MD-WICOMICO
MD-
533 PM EST SAT FEB 11 2012

...SNOW SHOWERS AND SQUALLS TO MOVE ACROSS THE EASTERN SHORE...

AT 531 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SNOW SHOWERS AND SQUALLS AHEAD OF THE ARCTIC COLD FRONT FROM
HURLOCK TO 9 MILES WEST OF TANGIER ISLAND...OR FROM HURLOCK TO 7
MILES SOUTHEAST OF REEDVILLE...MOVING NORTHEAST AT 20 MPH. THE SNOW
SHOWERS WILL BE NEAR...
  MARDELA SPRINGS AROUND 545 PM EST...
  TANGIER ISLAND AROUND 550 PM EST...
  SHARPTOWN AROUND 555 PM EST...
  HEBRON AROUND 600 PM EST...
  CRISFIELD AROUND 610 PM EST...
  LAWSONIA AROUND 615 PM EST...

EXPECT WIND GUSTS UP TO 35 MPH AND A BURST OF HEAVY WET SNOW.
TEMPERATURES WILL FALL TO NEAR FREEZING. SNOWFALL ACCUMULATIONS
OF LESS THAN ONE HALF INCH ARE POSSIBLE OVER THE NEXT HOUR.

LAT...LON 3864 7570 3846 7568 3845 7547 3789 7573
      3789 7576 3795 7571 3779 7597 3788 7602
      3796 7590 3798 7591 3790 7604 3802 7606
      3798 7590 3814 7584 3809 7607 3813 7607
      3822 7585 3827 7600 3861 7600 3871 7584

44
Special weather statement, Feb 11, 5:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
542 PM EST SAT FEB 11 2012

VAZ073-077-078-084>086-090-091-093>095-099-112315-
ACCOMACK VA-GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-KING AND
QUEEN VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-NORTHUMBERLAND VA-YORK VA-
542 PM EST SAT FEB 11 2012

...SNOW SHOWERS AND SQUALLS ACROSS THE MIDDLE PENINSULA...

AT 541 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SNOW SHOWERS AND THUNDERSNOW SQUALLS AHEAD OF THE ARCTIC
COLD FRONT FROM WICOMICO CHURCH TO BATTERY PARK...OR FROM WICOMICO
CHURCH TO SMITHFIELD...MOVING EAST AT 20 MPH. THE SNOW SHOWERS WILL
BE NEAR...  SMITH POINT AROUND 550 PM EST...
  WINDMILL POINT AROUND 555 PM EST...
  LANGLEY AFB AROUND 600 PM EST...
  NEW POINT COMFORT AROUND 605 PM EST...
  HAMPTON AROUND 610 PM EST...
  GRAND VIEW AROUND 615 PM EST...

EXPECT WIND GUSTS UP TO 40 MPH AND A BURST OF HEAVY WET SNOW.
TEMPERATURES WILL FALL TO NEAR FREEZING. SNOWFALL ACCUMULATIONS UP
TO ONE HALF INCH ARE POSSIBLE OVER THE NEXT HOUR.

LAT...LON 3780 7598 3788 7602 3788 7622 3781 7630
      3761 7627 3758 7633 3741 7624 3730 7627
      3730 7628 3736 7641 3728 7634 3717 7638
      3712 7627 3698 7629 3700 7664 3792 7639
      3792 7602 3789 7619 3788 7597

44
Special weather statement, Feb 11, 5:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
557 PM EST SAT FEB 11 2012

NCZ015>017-031-032-102-VAZ094>098-120000-
CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC-NEWPORT
NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-PERQUIMANS
NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
557 PM EST SAT FEB 11 2012

...SNOW SHOWERS AND THUNDERSNOW SQUALLS ACROSS SOUTHEAST VIRGINIA
AND NORTHEAST NORTH CAROLINA...

AT 555 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SNOW SHOWERS WITH EMBEDDED THUNDERSNOW SQUALLS FROM NORFOLK
NAVAL AIR STATION TO SNUG HARBOR...MOVING EAST AT 20 MPH. THE SNOW
SHOWERS WILL BE NEAR...  WILLOUGHBY SPIT AROUND 600 PM EST...
  OCEAN VIEW AROUND 605 PM EST...
  SYMONDS CREEK AROUND 610 PM EST...
  STEVENSON POINT AROUND 615 PM EST...
  WEEKSVILLE AROUND 620 PM EST...
  WHITEHALL SHORES AROUND 625 PM EST...

EXPECT WIND GUSTS UP TO 35 MPH AND A BURST OF HEAVY WET SNOW.
TEMPERATURES WILL FALL TO NEAR FREEZING. SNOWFALL ACCUMULATIONS UP
TO ONE HALF INCH ARE POSSIBLE OVER THE NEXT HOUR.

LAT...LON 3703 7642 3703 7628 3692 7611 3692 7597
      3625 7577 3623 7577 3627 7584 3606 7579
      3624 7593 3616 7591 3629 7618 3615 7605
      3609 7621 3613 7634 3611 7630 3610 7629
      3604 7645

44
Special weather statement, Feb 11, 6:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 PM EST SAT FEB 11 2012

MDZ021>025-VAZ091-099-100-120000-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES
MD-NORTHAMPTON VA-SOMERSET MD-WICOMICO MD-YORK VA-
600 PM EST SAT FEB 11 2012

...SNOW SHOWERS AND SQUALLS MOVING ACROSS THE EASTERN SHORE...

AT 559 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SNOW SHOWERS WITH EMBEDDED THUNDERSNOW SQUALLS FROM
SHARPTOWN TO 9 MILES WEST OF CAPE CHARLES...OR FROM GALESTOWN TO 6
MILES EAST OF NEW POINT COMFORT...MOVING EAST AT 20 MPH. THE SNOW
SHOWERS WILL BE NEAR...
  UPPER HILL AROUND 605 PM EST...
  SHAD POINT AROUND 610 PM EST...
  WESTOVER AROUND 615 PM EST...
  CHESAPEAKE HEIGHTS AROUND 620 PM EST...
  TOWNSEND AROUND 625 PM EST...
  PUNGOTEAGUE AROUND 630 PM EST...

EXPECT WIND GUSTS UP TO 35 MPH AND A BURST OF HEAVY WET SNOW.
TEMPERATURES WILL FALL TO NEAR FREEZING. SNOWFALL ACCUMULATIONS UP
TO ONE HALF INCH ARE POSSIBLE OVER THE NEXT HOUR.

LAT...LON 3719 7579 3709 7594 3720 7603 3713 7631
      3720 7603 3780 7583 3780 7591 3785 7573
      3791 7577 3795 7567 3797 7578 3779 7597
      3787 7602 3789 7592 3806 7582 3805 7588
      3859 7573 3846 7568 3846 7511

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Norfolk (C)

When
February 11, 6:00 PM EST
Where
Norfolk (C) County, 1.77 mi SW of Norfolk
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.850, -76.290

Two sailors were injured at Piers 10 and 11 on Norfolk Naval Base. The lightning strikes occurred on separate ships while the individuals were outdoors lowering the flags to their ships.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366322.